I Had Double Heart Bypass 6 Weeks Ago And Now Have Diarrhea.

Question

Asked by Dean

I Had Double Heart Bypass 6 Weeks Ago And Now Have Diarrhea.

I have had it for 5 days. Does the medicine associated with this cause it? The doctor prescribed something and doesn't seem very concerned but 5 days is a bit too long.

Answer

Hi Dean,

Several medications can have a side effect of diarrhea. Many antibiotics (which you may get during or after surgery) can cause diarrhea. They can kill the "good bacteria" that lives in your intestines that help digest food and keep "bad bacteria" from overgrowing. Often over the counter treatments can help, such as taking a pill with live bacteria (probiotic-ask your pharmacist to guide you) or even eating yogurt with live active cultures helps some people. However, if the diarrhea is very bad, (to the point that you have it whether or not you eat and you are becoming dehydrated or weak) I would check back with your physician. There is an illness called C. Diff (that's the short name-Clostridium Difficile is the long name) that causes diarrhea in people who are on antibiotics and have a suppressed immune system due to illness or surgery. It can be treated with a different antibiotic.

Best of luck,
Monica M. Skidmore, MS, RD